The Diabetes Forum Support Community For Diabetics Online banner

1 - 9 of 9 Posts

·
Registered
Joined
·
78 Posts
Discussion Starter · #1 ·
I have been on Actos for about a month now.. when I had my check up today, the med student asked me about going on Metformin because they were trying to get people off Actos.. Why??


My doctor didn't say anything about it and wants me to keep going as I am... so Im a little confused.
 

·
Registered
Joined
·
916 Posts
I am pretty sure its being taken off the market.

Doc had me on it. I swelled up like toad, got a rash head to foot, made me sleepy, & I gained a bunch of weight. Plus I felt really bad . I took myself off of it ,when I read the the side effects.
 

·
Registered
Joined
·
554 Posts
I think it has been linked to bladder cancer and possibly heart issues. Also can make you gain weight.
 

·
Registered
Joined
·
4,368 Posts
It is still on the market. My husband has used it for 15 years with no problems. Originally it was thought to cause heart issues similar to Avandia. The latest has been an issue with bladder cancer.
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #5 ·
I havent had any side effects (cross my fingers) from the Actos..
Now the Metformin.. that's another story.. At one time I was on that and Januvia. Once I got to the 500 mg x3 a day.. the side effects nearly landed me in the hospital.. so they changed me to Actos. My bs shot up to over 300 one day and freaked me out. so they stopped the Januvia and started on Glyburide 5mg twice a day.. and thats where I am now 30 mg Actos once a day and Glyburide 5mg a day..

It was only once on my current regimen that I got under any kind of control.. so changing scares me.. The med student asked me if I thought about the pump.. I was like I have only been diagnosed for 3 months.. he was like ohhh I didn't know that.. I felt like saying umm it's in my chart?? but I was a good girl and didnt......

The twothings I am still looking to do is to find an reg. dietician that I can trust.. I need to lose weight among other things.. and of the 2 I have see so far.. dont like either one. And then also find an endocrinologist.
 

·
Registered
Joined
·
4,368 Posts
Many people on Actos have difficulty losing weight, in fact they gain weight. That is the only problem for my husband. His bgs are great with it, but even exercising 7 days a week for 1-2 hours a day he has a heck of a time losing weight on Actos. Adding low carb and Coconut has helped take a few pounds off but he still has a long way to go.
 

·
Registered
Joined
·
3,024 Posts
I had terrible problems with Actos, but Metformin is good for me. Actos caused weight gain and swelling. Metformin has seen me lose 11 pounds and controls my insulin resistance very well. Metformin is the least likely to cause side effects, but some people do have problems with it. It can take as much as 3 weeks to adjust to Metformin.
 

·
Registered
Joined
·
5 Posts
Actos causes less hypoglycemia than glyburide. However, it more than doubles the risk of CHF, can cause edema, weight gain, increases the risk of fractures, and now may cause bladder cancer.

I'm surprised they took you off metformin. What kind of side effects were you experiencing? Were the elevated readings due to taking the metformin or januvia?
 

·
Registered
Joined
·
78 Posts
Discussion Starter · #9 ·
When they stopped the metformin, I was on 500 mg 3x a day. When I was upped to that, the gastric symptoms got really severe to the point one day at work they had to call my husband to come get me because I was doubled over in pain and in tears. When I got the ER, I was severely dehydrated and had to have IV fluids. If it wasn't for the fact that I live less than a mile from the hospital, they probably would have admitted me.

This whole process has been most frustrating.. I know that meds are a trial and error kind of thing, but anyone that knows me knows patience is not my strongest virtue. And finding an educator/doctor that I can trust has been a science experiment all on its own. I trust my GP, but I just don't know that she can treat my diabetes in the best way possible.

I guess you could say I have control issues... I like to be in control of things around me and when Im not, it bugs the daylight out of me and will until they are back under control. I have been diagnosed all of 3 months now and have had 4 different medications.. to me that is not control LOL.. If diabetes is trying to teach me anything, its patience.. a lesson that is very very hard one to learn.
 
1 - 9 of 9 Posts
Top